Header for Osteoporosis Digest

Vitamin K And Coumadin (Warfarin)

Are vitamin K and Coumadin (Warfarin) a dangerous combination?

The answer is no, you don't have to avoid vitamin K if you are taking coumadin/warfarin. But you should maintain a consistent intake of vitamin K both in your diet and supplements. A significant change in your intake of vitamin K can result in a potentially dangerous change in your INR-the test used to measure the effectiveness of the medication and dosage requirements. Consistent intake of vitamin K helps to avoid fluctuations in your INR readings.

Patients who have a low intake of vitamin K may have more fluctuations in their INR than those with moderate and consistent intake. For example, if your diet has very little vitamin K and you decide to have a spinach salad... this could result in a spike in your vitamin K intake and a much lower INR reading. A diet low in vitamin K ensures that any change in intake could translate into large fluctuations in your INR.

To help your physician to manage your Coumadin/Warfarin therapy, be sure to inform her or him of any dietary changes you make (including supplement use) preferably before you make the changes.

Research conducted in Japan has been very encouraging regarding the contribution of vitamin K2 to improved bone health. A study of 944 women (20-79 years old) over three years found that dietary natto intake helped to increase bone mineral density (BMD) in the hips of postmenopausal women and slowed the loss of BMD in the femoral neck and the forearm. (2006 American Society for Nutrition J. Nutr. 136:1323-1328, May 2006)

You can learn more about consistent intake of vitamin K and coumadin by visiting... Osteoporosis Treatment Guidelines.